Mayo Clinic Connect
I completed all treatments for breast cancer but now I am supposed to take hormone blocker, named anastrozole. im concerned about the side effects. Has anyone here taken it and did anyone have hair loss?
Liked by Dee, coquimti, Molly MIller, farmgirl1556 ... see all
I applaud you! I’ve been on it for 7 weeks and am ready to quit. Did your oncologist try to put you on another pill?
Jump to this post
@francine6829 I am supposed to start aromasin but waiting until after shingle shot and a few more weeks…just had robotic hysterectomy due to type and grade of breast cancer
When men get prostrate cancer, they check harmone levels. i don't think its meaningless to check. I have zero estrogen now. That is a number in which to judge the effectiveness of the medication. They need studies that demonstrate these pills are worth the side effects. – similar to the oncotype test where they can now test whether or not you would benefit from chemo, and thank goodness that test came back negative for me. One has to weigh their quality of life – this is not about hot flashes
@francine6829 I ended up arguing with my oncologist over hormone tests! I wanted to do them a few times before the hysterectomy / oophrectomy he suggested due to the type of BC I had. Then take a hormone test after surgery. He said no also due to it being different so often. My oncotype was 19 so that is why the 20 radiation treatments.
Anyone who has zero estrogen level in my mind needs to NOT take AIs!!
Maybe you have an zero estrogen level too! I have never heard the oncotype test connected to radiation only chemo. My oncotype was 12 and I did 4 weeks of radiation
My oncotype was 18. I did 21 sessions of radiation after a lumpectomy. Stage 1 with clear margins. Anastrozole dried every part of my body. My face looks 20 years older and no vaginal moisture at all in addition to aches and pains in joints.
Liked by kathyomaha55
Ugh. Notice that women are not complaining about radiation treatment. They got that one figured out. It was a non event for me after a lumpectomy
@francine6829 After chemo, radiation and it's burns are a piece of cake – I had to have 30 treatments.
I am sorry that radiation burned you
I'm not taking the AI's because of the side effects and do get my estrogen levels checked and yes, diet changes, losing weight, etc….all will help keep estrogen at bay somewhat. The AI's are more effective than any natural methods of reducing recurrence so you have to weight the side effects of these drugs with the cancer recurrence risk. Doctors are REQUIRED to offer and suggest the protocol treatments and AI's are part of that. It's the best thing they have now to stop recurrence but again…………quality of life is a factor as well. For those of you who have had chemo and radiation, it's no picnic but it too is the best method doctors have to kill cancer…….and again, there are or can be serious side effects. That's cancer in a nutshell. Since they don't really know how to 'cure' cancer they manage it and every patient has to decide for themselves. I think it's the hardest thing I've ever done and the hardest thing I've watched people go through……..deciding what treatments to do and which to skip. There are no guarantees on either side. Basically, cancer sucks and here's hoping research will begin to uncover better, more effective and more pleasant treatments.
Liked by trixie1313, sparklegram
What was the total time that you were on the meds and how long has it been since you have stopped all of them. What you are doing is what I am considering because my quality of life is not what it should be. I'm also sensitive to drugs and only take migraine medicine when needed. I have never had to take any medication every day and this is a bitter pill to swallow–pun intended.
Jeannie53 – I had Stage 0 cancer (LCIS) prior to invasive cancer and tried tamoxifen. That raised my blood pressure to dangerous levels and I was off of that in a month. My doctors and I agreed to 'take my chances' which then became invasive cancer 3 years later (could the Tamoxifen stop that……….I'll never know now). After my bi lateral mastectomies (that was my method….remove the whole mess)….I tried Letrozole for two weeks and developed severe joint pain, severe depression and it compromised my immune system in some way (they think) and I got mono and then shingles………right after a mastectomy, along with lymphedema. So, I tried Arimidex a few months later and got blood in my stools. I only took Arimidex for a couple of weeks as well. All told I probably only took AI's for 2-3 months. Now my treatment method is to try and stay as healthy as possible, keep my weight down and eat right, etc. I quit sugar, carbs (mostly) and alcohol and take various pretty mainstream vitamins to keep me plugging along. My estrogen levels are 0, my progesterone is always 0 (never had much of that, hence estrogen dominance my whole life) which probably contributed to my cancer issues. My cancer was only Estrogen positive (no progesterone) and is lobular and has no other factors (not HER positive, etc). I was lucky to catch it early at Stage 1, so no chemo, no radiation.
At my last oncology visit (due again in May) my doctor said to forget about the AI's unless I have a recurrence and then I will have no choice. Hoping it won't come to that.
I'm not a fan of the AI's but I would take them if my cancer comes back and suffer through whatever I needed to……..kinda like this 'living' thing
Liked by trixie1313
Thank you Cindy. Cancer stinks and trying to figure the best route to take is overwhelming. Surgery and radiation was easy compared to the conversations I have in my head about the best path to take. It's a journey made a little easier knowing we are not the only ones going through it. Wishing you the best on your journey.
Wow! Talk about being between a rock and a hard place! I had some of those side effects as well, but NOTHING like the ones you are having. Still I couldn’t stand them and tried about 3 other drugs until I got on anastrozole. It has side effects but much milder, at least for me. I don’t know who your docs are or where you are getting treated but you could also consider a 3rd opinion.
But honestly, if I were you, with the miserable quality of life you seem to be having, Stage I, bi-lateral mastectomy and no lymph node involvement ( although you didn’t mention your HER-2 neu status or your estrogen sensitivity, which need to be considered) I would SERIOUSLY be thinking about chucking the post-hormone tx and taking my chances.
If your quality of life sucks, what’s the point? That however, is a decision only YOU can make, and I myself wouldn’t make it without talking to my docs about it first.
I’ve had TWO different types of breast cancer: triple negative, stage I in the L breast, the first time around – 11 years out on that one, and ER+, stage 1b in my other breast – 3 years out on that one. No lymph node involvement either time. Before I started anastrozole the side effects of the other drugs, even though no where near as bad as yours seem to be, were bad enough that I told my doc at Mayo that if there wasn’t something else I could take my quality of life was bad enough that I wanted to consider skipping oral chemo and taking my chances (my chances of recurrence were also 15%).
Luckily we found something that worked better. I TOTALLY get where you are coming from. You are having to make a decision with incomplete information. There are NO easy answers here. I would just say, go with your gut.
Berit- what did you find that worked better?
I wrote here last week that I'm having such leg, hip, and knee pain that my doctor ordered an MRI. It showed a worsening of my stenosis and spinal degeneration. I have an appointment with my spine doctor on the 9th. I'm thinking of trying an experiment (with the consent of my Oncologist) of going off Arimidex for two weeks to see if that might be the culprit. Has anyone here tried that, and if so what were your results?
Yesterday, when my doc took my estrogen levels and saw they were zero AND I complained of bone pain, he has taken me off of Femura for 2 weeks. Doc said sometimes that helps to reset the body. I might ask to try Tamoxifen. Did you have an Mri of your knee? Does your spinal doc think the Arimidex caused the spinal degeneration?
@francine6829 – the MRI was of my lower back. She just prescribed an X-Ray of my hip and femur for today. I just emailed my Oncologist to ask her opinion about an experiment of going off Arimidex for two weeks. I got a rapid response that she is out of the office until the 8th!
version 22.214.171.124.3.3Page loaded in 2.860 seconds